Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Diagnostics
Question: Reacurring Chest Pain 16 yr old
|lynda92 - Fri May 08, 2009 10:20 am|
For the past 2 months i have been getting severe chest pain hitting 10 on the pain scale, numerous times i have been to the hospital. My ECG had ectopics on it numerous differnt testing times, and also having ended up with severe tachy cardia about 160bpm on resting then it will drop to 80bpm in a few seconds. A few times they put this down to low potassium as it hit 2.3 with 3 potassium infussions bags it turned normal 3.4. All blood test for heart damage have come back clear. I have calcified plaque in the lining of my aorta and they have given me Nitrolinguel Pump Spray, Which helps a bit when it gets severe they give me the same thing but under my toungue in tablet form sorry i don't know the name, they also give me asprin and oxygen which brings it down to about a 3-4 on the pain scale! I have a appointment for a holter monotor on the 25th of May. But the pain is always there and i don't know what could be the problem the doctors think im a mystery and i so sick of having to go to the hospital. I have a small family history my grandmother and aunty have heart disease but they are over 60. I smoke about 10 cigaretts a day drink socially and don't do drugs. I am slightly over weight im 169 cm tall and 76kg a BMI of 26. I have Anemia, Bipolar Disorder and kidney damge im on Seroquel, Flouxiteen, Somac, Endone, Ferro-F, Seritide, Symbicort, Ventolin, Zofran. I need some advise the pain never goes away. What do you think could be the problem.
|John Kenyon, CNA - Sun May 10, 2009 10:26 pm|
Well there's certainly something going on. I have an idea or two, but first, let me ask you a couple questions. First, does correcting your potassium (K) level help alleviate the pain? This is significant, as is where the K is going. There has to be a reason for the chronically low K levels and this could be a factor in the pain. Also, have there been any abnormalities on your EKG other than ectopic beats (which are basically normal)? The calcified plaque in your aorta is not exactly unusual, but at your age it is surprising. I suspect you may have a metabolic problem with salts that is causing a number of things to act up, based on the calcification and low K.
One more question: do you know what any of your blood pressure readings age been during this ordeal? Especially in the ER?
So this pain is present at all times? Does it get worse at certain times, or is it fairly severe all the time? I'm also thinking, based in part on the suspicion of a metabolic problem, that you may be having spasm of a coronary artery (caused by the body's faulty metabolism of calcium) and there is a way of testing for this. Also you may have an anomalous artery that needs to be relaxed in some way. Since you appear to have sustained no heart damage this could be the case. The Holter monitor may be helpful, but a stress test with nuclear scan as well as echocardiogram would be a lot more helpful in sorting this out. One other thing: although you are only a light smoker, this may be helping to trigger the problem, so if you can do it, it would be helpful, at least as an experiment, if you could go a few days reducing the number of cigarettes or just stopping altogether for a few days, to see if this makes a difference.
I hope this is helpful. I don't think you should be classified as a mystery at all. Since the pain responds to nitroglycerine there's almost certainly some sort of coronary blockage or more likely spasm. This could be visualized on nuc scan with stress test. Good luck to you. Please follow up with us as needed and keep us updated.
|lynda92 - Mon May 11, 2009 6:39 pm|
In reply to your questions my bloodpressure is normal 140 on 60 sometimes lower with the GTN spray.
The first 3 times it was the potassium levels been low and with the infusions the pain ressolved. But in the last 10 or so times my potassium has been normal 3.0 - 3.6.
There has only been a few times where there has been ectopic beats on the EKG otherwise it is normal but with tachycardia!
The pain is there all the time but not as severe as when i go to the ER its normally sitting on a 4 or 5 on the pain scale and i call the ambulance when it hits a 10. On some occasions the GTN spray relives the pain but then sometimes it doesnt. The attacks occur doing various activities from sleeping to strenuous exercise. Im sick of going to the hospital and them finding nothing its getting to the point where im not going to go anymore. Should i keep going to the hospital or should i just ignore it? Could it lead to something more serious such as a heart attack? Im not under any stress and im generally happy when the 'attacks' come on! I don't think there related to stress.
When i go to the doctors next what tests should i ask for to check my metabolic levels?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.